Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Antidepressants. Paxil to Wellbutrin?

I am a 27 year old female. I have probably had issues with anxiety and depression since I was a child, but only started going to a therapist a little over 2 years ago, which has been very helpful. In February 2003 (after a year of therapy), I began taking 12.5 mg of Paxil CR at my therapist's suggestion. I felt it was a very good thing for me. Six months later, in August 2003, I increased to 25 mg of Paxil CR, because I was not dealing well with life - and there were a lot of difficult things going on in my life. I feel it has been excellent for me - to be more clear, less anxious, less depressed, better able to deal with life. But I am slowly gaining weight, maybe 15 pounds, and I am not happy about that. I also have sexual side effects, _especially_ with the Paxil 25 mg CR, and I am not happy about that either.

So, 3 weeks ago, late April 2004, after 8 months on 25 mg, I switched back down to Paxil 12.5 mg CR. (Mostly because everything is going pretty well in my life). From the decrease in Paxil, I can definitely tell an increase in my anxiety level and general tendency towards melancholy, and in depressive episodes and their tendency to get heavy and stay and be difficult to deal with, and in circular obsessive thinking of just not being happy. I miss the clarity I had and how I felt like I was dealing well with life on Paxil 25 mg CR. But if I go back on that, I'll gain more weight and not have a good sex life. What to do?

Thought/ Question: Could the increase of depression and anxiety just be an adjustment to the decrease in Paxil? Or after 3 weeks and 2 days, is this what it's going to be?

Main question: I am considering asking my doctor to prescribe Wellbutrin for me. I heard it does not have the side effects of weight gain and sexual side effects that the Paxil does. Does the Wellbutrin sound like a good option for me? Would that allow me more of the clarity and detachment and distance to not get so upset about things, and have less anxiety and depression? Or should I give it a few more months and see how I'm doing?

A caveat is that I am getting ready to move to a new city in a month to begin grad school. Yes, I know this is a busy/ hectic time to be switching medications. But at the same time, my life is always busy and hectic - lots of moves and changes and excitement. I function well on the outside, but on the inside I definitely struggle with depression and anxiety.

Thank you so much for your advice and information.
7 Responses
242532 tn?1269553979
MEDICAL PROFESSIONAL
Most people choose to switch to wellbutrin for just the reasons you describe, but I suggest you stay with the lower dose of paxil for a while longer because you may be a very sensitive person who notes the small changes in moods and then because hyper-aware, making them seem bigger than they actually are. So give yourself another 3 weeks to adjust, and actually try to be less self aware of these symtpoms and concentrate more on active problem solving of the issues that come up.
Avatar universal
Many Anti-Depresants cause sexual side effects. Talk to your doctor about switching to another medication. However, if the medication you are on is helping you, you may just want to see it as a sacrifice and be done with it as you have put too much effort into feeling good again. For the weight gain, again talk to your doctor. Some SSRI's cause you to gain, retain weight and cause you to become hungry more often. With the obsessive thinking, you may want to discuss another drug to add to the Paxil. Something like Rameron, Risperdal, Olazepine. In small doses, these drugs stop you from repetative thinking.

Good-Luck,

Jerry
Avatar universal
I was just precribed Paxil.  I haven't had it filled yet.  I do the circular thinking thing also.  I didn't realize it until recently that it isn't normal.  My doc told me that Paxil in the 30mg and up range would actually help you lose weight.  I have been fighting several years not wanting to take it because I obsess a bit about my weight already.  He has had some people ask for it to help them lose weight.  So I have given in, thrown in the towel, and am going to try it.  That I way I can quit wondering if there is something better.  Effexor XR I took it for 3 months and gained weight very fast.  Not good for the self image.  I felt great with Lexapro, It didn't cause me to gain much more weight.  It didn't get rid of the repetitive thoughts or the mood swings.  Hope this helps!  And I hope I don't gain weight.  I get really stressed and binge.  I am hopeing that Paxil will help that.

best wishes
HeyHeyHey
Avatar universal
Reactions to thses medications dependant on your body chemistry. Some people gain weight, others it will give you more energy; May cause you to have more of an appetite or none at all. Reations and side effects are very individual when it comes to this types of medications.

Good-Luck,

Jerry
Avatar universal
Paxil has a well-documented withdrawal syndrome; the decrease in dosage MAY be your body's response to this.  It is safe to combine low dose Paxil with Wellbutrin, which might help you through the withdrawal syndrome while the Wellbutrin builds in your system....after a few weeks on Wellbutrin, you could safely eliminate the Paxil and not experience any time off of an effective antidepressant.  Wellbutrin is well known for its effectiveness and does not have the sexual side effects NOR the weight gain caused by other medications.  You should not take Wellbutrin if you have ever experienced seizures.
Avatar universal
I'm a 30 year old man.  I've been taking Paxil @ 20mg once daily for about three years.  I've suddenly, the past couple weeks, been exceptionally emotional with uncontrolable and unwarrented crying.  Suicidal thoughts were always apart of my life, until I began taking paxil.  Now, seemingly over night, these desires have returned in full force; and there's no reason I see for them to be there now.  Though my body is not feverish, my mind feels as though it is running a fever with a fog clouding my clarity of thought and rational emotional state.

My doctor has swtiched me to Lexapro, which I just had filled today.  I've been searching online to see if there's any long term side affects of taking Paxil, because it seems as though--quite suddenly I might add--something is wrong inside me.  My thinking is ... abnormal.  My emotions out of control.  Crying is almost  constant.  Frightening recurrent and intense suicidal thoughts are very present, though I have no real desire to do such a thing.  Feelings of emptiness and being hollowed inside nearly consume me.  I don't want to be feeling these things, but can't seem to shake it off, and it's come on so very quickly.

Are these symptoms of long term use of paxil?   Are these things common?
Avatar universal
I'm a 30 year old man.  I've been taking Paxil @ 20mg once daily for about three years.  I've suddenly, the past couple weeks, been exceptionally emotional with uncontrolable and unwarrented crying.  Suicidal thoughts were always apart of my life, until I began taking paxil.  Now, seemingly over night, these desires have returned in full force; and there's no reason I see for them to be there now.  Though my body is not feverish, my mind feels as though it is running a fever with a fog clouding my clarity of thought and rational emotional state.

My doctor has swtiched me to Lexapro, which I just had filled today.  I've been searching online to see if there's any long term side affects of taking Paxil, because it seems as though--quite suddenly I might add--something is wrong inside me.  My thinking is ... abnormal.  My emotions out of control.  Crying is almost  constant.  Frightening recurrent and intense suicidal thoughts are very present, though I have no real desire to do such a thing.  Feelings of emptiness and being hollowed inside nearly consume me.  I don't want to be feeling these things, but can't seem to shake it off, and it's come on so very quickly.

Are these symptoms of long term use of paxil?   Are these things common?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area